Jump to content
CrazyBoards.org

Recommended Posts

So I know I’m not to take nsaids with lithium as it can increase lithium levels and wreak havoc, including toxicity, seizures, etc. Problem is, I’m in bad pain and can’t take anything. Went to dr. I tore the meniscus in my knee and messed up my hip and back (already had herniated discs but they’d been doing well). Being active brought me out of a year-long depression and I don’t want to give up and be the blob in bed I used to be. But this pain is bad and Tylenol (acetaminophen) does nothing. The pdoc won’t lower my lithium dose so I can take some ibuprofen or something. Nobody has an answer to “Tylenol does nothing “. I’m wondering if taking half the lithium it would be ok to take some nsaids. Just wondering if anyone else has gone through this.

Share this post


Link to post
Share on other sites

You said you’ve just come out of a long depression, *and* your pdoc won’t lower the lithium... I think it would be very unwise to lower it on your own. Can you try physical therapy, a chiropractor, acupuncture (I’ve never tried that myself)? I have frequent lower back pain (no injury, it’s just something that has evolved over time), gentle long stretches does wonders. 

I’m sorry, I’m not trying to minimize your pain, just wondering if you could pursue a non-medication approach. 

  • Like 1

Share this post


Link to post
Share on other sites

Thank you. I do take less lithium than I used to and once I cut down and started exercise/sports, the depression lifted. Waiting for pdoc to get back to me. In an awful lot of pain and have been to pt, which does not help pain, and acupuncture with marginal results. Cannot move well enough to even stretch. Just wanted a pain fix temporarily. :)

Share this post


Link to post
Share on other sites

I was on high dose NSAIDs for arthritis pain for a couple of years while taking lithium. Blood levels were therapeutic until the end when I went toxic. Blood level 3. I don't recommend taking NSAIDs while on lithium, I had hallucinations, severe tremors, couldn't think straight. It was awful. Spent 4 days in the hospital detoxifying. 

Share this post


Link to post
Share on other sites

The sounds like it deserves hydrocodone, which is not going to tax the kidneys like NSAIDS.

  • Like 1

Share this post


Link to post
Share on other sites

Ends up pdoc did lower lithium after I asked again so I could take ibuprofen. Keeping up with blood tests for lithium levels and so far haven’t risen much. At least the inflammation and pain is more tolerable.  Thanks for your replies.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


  • Similar Content

    • By abrooksIN
      I will try to keep this brief.  I was always depressed and my senior year of college (a year ago) I had a major psychotic break where I literally thought I was flying through the universe.  I was hospitalized in for two weeks, and I have been trying to fine tune my meds.  I am working closely with my Pdoc, but am getting very discouraged.  Any input would be appreciated.
      Lithium is what brought be out of my mania, and I have been on 900mg er every since.
      I have gone thru Latuda. Could only get to 60 mg.  I took with food, but still felt ill most of the time.
      Cannot take Lamictal due to headaches.
      Tried Vryalar and I felt like I was crawling out of my skin.
      I am now up to 4mg of Rexulti as of last weekend.  My Paranoia is the highest it has been since my hospitalization.  Saw my Pdoc Friday and he said too soon to tell on the increased dosage and I can go from 7. out of 10 to 3 out of 10 in a matter of minutes.  He added a small dose of Lexapro to help with my depression.
      Rexulti has been the best drug from a side effect profile.  If I could rid myself of the paranoia I would almost be normal.   
      Does anyone have any suggestions?  Really appreciate it.
    • By Nakali
      I'm currently on Seroquel & Lamictal max doses and had a rather nasty mixed episode in June.  My psychiatrist is now talking about adding a subclinical dose of lithium.  Has anyone had this combo?  (I'm also on Welbutrin if it applies)
    • By Catmomma12
      I have been a long time user of depakote, over 15 years and while it has done a fantastic job of helping to stabilize my moods, with the addition of geodon, I am unhappy with the major hair loss it has caused.  My pdoc has recommended either lithium or vraylar as a substitute.  Has anyone switched to either of these two meds from depakote?  What are your experiences?  Side effects?  I am anxious to stop the hair loss but am afraid to give up the stability I have.  Another concern is weight gain.  I have recently lost 75 pounds of seroquel weight and am in no hurry to gain it back.
      I have bipolar disorder with psychotic episodes that is currently well controlled.  Any suggestions?
    • By sming
      Hi,
      I'm a 43 yo guy who's been severely depressed since I was 19 and I'm amazed I'm still alive. Antidepressants (and there's very few I haven't tried, including the popular combos) either do nothing, make me more depressed or help partially for a few weeks and then poop-out. I've never had mania/hypomania (other than a period on Abilify).
      After my stay at an inpatient psych ward in February, a young PDoc added Lithium to my Nardil (which, incidentally has been my most successful med to date but now does nothing) on the hunch that I might be BP2-ish. Whilst I can't say I went "WOO I'M FIXED", the Lithium certainly had a positive effect for a couple of months. Which has since just waned and stopped. So now I'm desperately depressed again. 
      I'm seeing my PDoc soon to discuss alternative BP2 treatments. Top of my list of suggestions (since he is malleable in his dispensing) is Lamictal. But should it be? I read a lot of positive feedback on it's effect on depression but the data says it's poor. Should I perhaps be aiming towards an alternative? There are so many it's quite bewildering and I'm relatively new to the BP2 scenario.
      Any tips are most appreciated.
      Pete
       
    • By Cyclingsarah
      Hey guys.
      I’ve been pretty stable on Depakote, but it sure does come with some undesirable side effects. Somehow it makes me feel overwhelmed. It’s kind of a brain fog 2.0 feeling. Also it haven’t helped much with my anxiety, and there’s still some depression left too. 
      I’m also on 2 antidepressants and a small dose of gabapentin, with no luck.
      What are your experiences with lithium or seroquel? I do not want to feel like a zombie and also do not want to feel too flat or foggy
×